Diabetic Foot Infection of Stasis Ulcers

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 58-year-old African American male (AAM) was admitted from a nursing home (NH) with a chief complaint (CC) of being lethargic and not acting appropriately. The patient stated that his legs hurt, and they had been hurting for a long time, and he rated his pain as an 8 on a scale of 1 to 10.

Past medical history (PMH)

Diabetes type 2 (DM2), hypertension (HTN), venous stasis ulcers, hepatitis C, peripheral vascular disease (PVD), congestive heart failure (CHF).

Past surgical history (PSH)

Bilateral (B) LE stasis ulcers status post (S/P) extensive debridements of both lower extremities and multiple failed skin grafts 2 years ago, right hallux amputation.

Medications

Acetaminophen (Tylenol), Ambien (zolpidem), hydrocodone, FeSO4, clonidine, amitriptyline, Oxycontin (oxycodone, Lantus (insulin glargine), furosemide (Lasix), metformin, Actos (pioglitazone), metoprolol.

Social history (SH)

A remote history of heroin and cocaine abuse, former smoker and drinker.

Physical examination

VS 38-126-24-137/81.
Chest: CTA (B).
CVS: tachycardic but regular with no murmurs.
Abdomen: Soft, NT, ND, +BS.
Extremities: severe venous stasis ulcers of the lower extremities (B), approximately 1/2 way down and almost circumferential. The ulcers are full thickness and third-degree. There is a good granulation tissue.
Neuro: AAO x 2. He is slow to respond to questioning. No focal neurological deficits apart from diminished sensation on (B) LE.


Diabetic patient with (B) infected stasis ulcers. There is only a small bridge of tissue covering the back of the right leg and the front of the left shin. The second picture shows the left leg stasis ulcer. Note the hypertrophic granulation tissue at the bottom of the ulcer and the small bridge of skin at the front (right on the picture) (click to enlarge the images).


Right leg stasis ulcer. Note the previous hallux amputation and the grey-blue discoloration at the bottom of the ulcer. This grey-blue to green discoloration may indicate a Pseudomonas infection. For this reason, patient's antibiotic was changed from Unasyn (Ampicillin and Sulbactam) to Zosyn (Piperacillin and Tazobactam) (click to enlarge the images).

What do you think about this grey-blue exudate on the ulcers?

It may indicate a Pseudomonas infection which requires a different antibiotic from Unasyn (Ampicillin and Sulbactam) used for regular cellulitis. Also, a review of the previous wound cultures showed that it grew Pseudomonas before.


Previous wound cultures (click to enlarge the images).

What labs would you order?

CBCD, CMP, UA.
Wound culture, BCx x 2.
X-rays.

CBC, CMP, the hypogycemia was corrected; CBCD (click to enlarge the images).

BUN was 51 mg/dL and creatinine 2.5 mg/dL. Hgb 8.8 mg/dL.

What are the questions to ask now?

What is his baseline?

A review of the old medical records, showed a BUN of 14 mg/dL and creatinine of 1.3 mg/dL, seven months ago.

WBC was 17.1/mm3, hemoglobin 8.8 mg/dL, hematocrit 26.7, hypochromic, microcytic peripheral smear. The differential showed 69 neutrophils and 11 bands.

The partient has an infection and he is probably dehydrated which may explain the rise in the BUN/Cr. Mucosal membranes were dry.

What happened?

The patient was admitted to telemetry. Zosyn (Piperacillin and Tazobactam) was substituted for Unasyn which was started in the ER. The reason for Zosyn (Piperacillin and Tazobactam) use was the need to cover the suspected Pseudomonas infection. IV fluids were given for rehydration.


Antibiotic treatment (click to enlarge the images).

The following day, patient's hemoglobin dropped to 7.6 mg/dL (due to hemodilution mainly) and he was transfused 2 U PRBC.

The antibiotic and iron replacement continued. ID, pain management, wound care and nutrition consults were called.

What did we learn from this case?

Diabetic foot infections should be treated promptly with the appropriate antibiotics.

A blue-green wound exudate may indicate Pseudomonas, and Zosyn (Piperacillin and Tazobactam) or other antibiotic with a good antipseudomonas coverage is needed.

The management of diabetic foot ulcers is complex and involves wound care, surgery or podiatry and PT/OT.

References

Diagnosis and treatment of diabetic foot infections. IDSA guideline. CID, 09/04.
Diabetic Foot Infection. Johns Hopkins Antibiotic Guide.

Published: 01/14/2004
Updated: 06/01/2010

4 comments:

  1. wow, great picture .... if an out patient suffered this, is it okay if we give antibiotic injection every time he comes?( every 2 days).. because one case had been treated like that, and his ulcers became smaller, and cured. Do you think it will get some resistancy of that antibiotics? thanks for the answer..


    visit my blog at www.nicetee.blogspot.com

    ReplyDelete
  2. Is he being treated for PVD? Rx diabetic foot is challenging when it accompanies venous stasis & infections. No wonder all skin grafts failed. Hope he is not in prerenal/ ARF? His microcytic anemia needs to be corrected for the wounds to heal too apart from bisgaard treatment of venous ulcers & Rx of HTN & DM.

    ReplyDelete
  3. The anemia is a mixture of anemic of chronic disease (chronic inflammation) and iron deficiency anemia. The ARF is either pre-renal and will likely resolved with IVF, or CKD due to DM2.

    ReplyDelete
  4. On second thought, the BUN/Cr were nearly normal just 7 months prior to this presentation which makes CKD less likely. Consequently, ARF due to hypovolemia seems the most likely reason of the current elevation of BUN/Cr.

    ReplyDelete